Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 17, 2016, 8:57 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 8:57 PM MDT (02:57 UTC)
- Expired
- Jul 17, 2016, 9:44 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 150 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2236 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
416
WUUS55 KTFX 180257
SVRTFX
MTC027-180400-
/O.NEW.KTFX.SV.W.0064.160718T0257Z-160718T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 1000 PM MDT
* AT 857 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
MOORE...OR 12 MILES WEST OF LEWISTOWN...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...GILTEDGE...HEATH...FORESTGROVE...GLENGARRY AND HILGER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 200 BETWEEN MILE MARKERS 72 AND 101.
HIGHWAY 191 NEAR MILE MARKER 2...BETWEEN MILE MARKERS 1 AND 15...AND
BETWEEN MILE MARKERS 17 AND 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4703 10974 4718 10974 4731 10908 4693 10903
TIME...MOT...LOC 0257Z 263DEG 22KT 4710 10969
HAIL...1.00IN
WIND...60MPH
$$
BRUSDA2 follow-up statements
589
WWUS55 KTFX 180315
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 PM MDT SUN JUL 17 2016
MTC027-180400-
/O.CON.KTFX.SV.W.0064.000000T0000Z-160718T0400Z/
FERGUS MT-
915 PM MDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL FERGUS COUNTY...
AT 915 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEWISTOWN...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...GILTEDGE...HEATH...FORESTGROVE AND GLENGARRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4703 10960 4718 10962 4731 10908 4693 10903
TIME...MOT...LOC 0315Z 264DEG 21KT 4711 10954
HAIL...1.00IN
WIND...60MPH
$$
BRUSDA998
WWUS55 KTFX 180344
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
944 PM MDT SUN JUL 17 2016
MTC027-180354-
/O.CAN.KTFX.SV.W.0064.000000T0000Z-160718T0400Z/
FERGUS MT-
944 PM MDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4703 10960 4718 10962 4731 10908 4693 10903
TIME...MOT...LOC 0342Z 263DEG 22KT 4713 10928
$$
BRUSDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:25 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 5:25 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 525 PM MDT SUN JUL 17 2016 Updated Aviation Discussion .DISCUSSION... Tonight through Tuesday...Water vapor imagery shows a broad cyclonic flow over the Pacific Northwest. A band of moisture and increasing southwest winds aloft extend from northern California into western Montana. A combination of cooler temperature aloft, increasing shear and surface dewpoint temperatures nearing 50F provide ample instability for a few strong thunderstorms this afternoon. Short term models show that a developing baroclinic zone associated with warm advection will be the primary focus for thunderstorm development. Expect initial development over the mountains, with activity lifting northward through central Montana this evening and early morning hours. Temperatures increase about 10 degrees for Monday with high temperatures in the mid to upper 80s. Another shortwave may produce additional showers and thunderstorms Monday afternoon, with a surface low aiding convective initiation. Dry, stable and warm conditions prevail on Tuesday with slight chances for mainly mountain showers. PN Tuesday night through Sunday...Medium range models start off the period with good agreement. An upper level trough is forecast to be over the Oregon/Washington coast with a strong ridge over the Great Plains. This will place central and southwest Montana beneath southwest flow but the building ridge shunts most moisture northward into Canada leaving only isolated mountain convection over the Northern Rocky Mountain Front for Tuesday night through Wednesday morning. Models weaken the upper trough and eject energy eastward along the Canadian/USA border Wednesday night and Thursday triggering isolated/scattered showers and thunderstorms across north central Montana. The upper wave will collapse the ridge over the Great Plains as it moves east, allowing weak shortwave ridging to develop over Montana for mostly dry conditions Thursday night and Friday. Model solutions diverge late in the weak as the next upper level trough develops along the Pacific Northwest coast. The GFS is much stronger with this feature than the ECMWF and holds it in place for an extra 12 to 24 hours before moving it eastward and reaching the Northern Rockies late on Sunday. The ECMWF moves the trough rapidly eastward as a shortwave trough that passes through central Montana Saturday evening. For now have trended forecast precipitation toward the ECMWF solution with only isolated showers and thunderstorms expected Saturday evening and keeping Sunday mostly dry. Temperatures throughout the medium range period will remain near or slightly above seasonal averages. mpj && .AVIATION... UPDATED 0000Z. Upper level trough along the PAcific NW coast will maintain a somewhat moist/unstable SW flow aloft across the Northern Rockies and MT through Monday. Scattered showers and thunderstorms developing this afternoon across SW and Western MT will lift NE across central/N-Central MT this evening with a few showers/TStorms potentially lingering after 06z in the KCTB area. Brief MVFR CIGS along with gusty and erratic winds are possible near thunderstorm activity through this evening. Another weather disturbance embedded within SW flow aloft moves into SW MT late Monday morning and lifts NE across central/N-central MT Monday afternoon for redevelopment of showers and thunderstorms. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 54 88 56 89 / 40 30 30 10 CTB 49 83 52 82 / 20 20 20 10 HLN 54 91 58 90 / 10 20 20 0 BZN 50 92 52 91 / 0 0 0 10 WEY 42 79 45 78 / 0 0 0 10 DLN 48 87 51 87 / 0 0 0 0 HVR 56 89 58 89 / 10 20 30 0 LWT 53 88 58 89 / 20 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jul 17, 7:23 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT SUN JUL 17 2016
MTZ014-180200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
723 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE AND EAST
CENTRAL LEWIS AND CLARK COUNTIES UNTIL 800 PM MDT...
AT 722 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WOLF CREEK...OR 23 MILES NORTH OF HELENA...MOVING
NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WOLF CREEK AND HOLTER LAKE AROUND 740 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CRAIG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR HOLTER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4713 11190 4713 11180 4692 11179 4691 11176
4680 11221 4696 11232
TIME...MOT...LOC 0122Z 244DEG 22KT 4692 11217
HOENISCHSpecial weather statement, Jul 17, 7:55 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT SUN JUL 17 2016
MTZ050-180245-
JUDITH BASIN MT-
755 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
WESTERN FERGUS COUNTIES UNTIL 845 PM MDT...
AT 754 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANFORD...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HOBSON AROUND 840 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WINDHAM...MOCCASIN AND
BENCHLAND.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4698 11033 4712 11036 4721 10988 4719 10987
4719 10979 4718 10978 4696 10977
TIME...MOT...LOC 0154Z 261DEG 19KT 4705 11023
HOENISCHSpecial weather statement, Jul 17, 7:59 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 759 PM MDT SUN JUL 17 2016 MTZ012-014-180245- CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT- 759 PM MDT SUN JUL 17 2016 ...SPECIAL WEATHER STATEMENT... AT 759 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LAT...LON 4691 11197 4705 11212 4747 11147 4724 11120 TIME...MOT...LOC 0159Z 235DEG 27KT 4713 11176 PN
Local storm report, Jul 17, 8:34 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
834 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 NE WOLF CREEK 47.04N 112.02W
07/17/2016 E0.88 INCH LEWIS AND CLARK MT TRAINED SPOTTER
NICKEL SIZE HAIL FALLING AT HOLTER LAKE.
&&
BRUSDASpecial weather statement, Jul 17, 8:37 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 837 PM MDT SUN JUL 17 2016 MTZ012-014-180315- CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT- 837 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE AND EASTERN LEWIS AND CLARK COUNTIES UNTIL 915 PM MDT... AT 836 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF WOLF CREEK...OR 15 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CASCADE...TRACY...SLUICE BOXES STATE PARK...SAND COULEE...CRAIG... STOCKETT...CENTERVILLE...EDEN AND TOWER ROCK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4696 11191 4723 11205 4749 11120 4721 11089 TIME...MOT...LOC 0236Z 244DEG 36KT 4708 11187 BRUSDA
Special weather statement, Jul 17, 8:39 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 839 PM MDT SUN JUL 17 2016 MTZ050-051-180330- FERGUS MT-JUDITH BASIN MT- 839 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 930 PM MDT... AT 838 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENCHLAND...OR 17 MILES EAST OF STANFORD...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MOORE AROUND 900 PM MDT. LEWISTOWN AROUND 930 PM MDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GLENGARRY...HILGER AND MOCCASIN. LAT...LON 4698 10996 4718 10997 4727 10936 4697 10933 TIME...MOT...LOC 0238Z 264DEG 20KT 4708 10987 HOENISCH
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:02 PM MDT | Special Weather Statement | TFX | Meagher | 58 min |
| Jul 17, 6:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 61 min |
| Jul 17, 7:23 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| Jul 17, 7:55 PM MDT | Special Weather Statement | TFX | Judith Basin | 50 min |
| Jul 17, 7:59 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jul 17, 8:37 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| Jul 17, 8:39 PM MDT | Special Weather Statement | TFX | Fergus | 51 min |
| Jul 17, 9:11 PM MDT | Special Weather Statement | TFX | Wheatland | 19 min |
| Jul 17, 9:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 49 min |
| Jul 17, 9:45 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Jul 17, 10:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Jul 17, 11:25 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 50 min |
| Jul 17, 11:29 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jul 18, 12:16 AM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Jul 18, 12:18 AM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jul 18, 1:10 AM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Jul 18, 2:00 AM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Jul 18, 5:38 PM MDT | Special Weather Statement | TFX | Cascade | 37 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.